Thunderstorm Wind, Allegheny
- When
- August 20, 5:10 PM EST
- Where
- Allegheny County, Mc Keesport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.333, -79.833
Numerous trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 20, 3:59 PM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT FRI AUG 20 2004
.SHORT TERM (REST OF TONIGHT)...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH TO APPROPRIATE ZNS.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 312 PM EDT FRI AUG 20 2004
AVIATION...
BIG CONCERN THROUGH ABOUT MIDNIGHT IS WDSPRD TSTMS WITH CONDS BLO
3SM -TSRA AND BLO OVC010CB AS STRONG FNT WITH SIGNIFICANT FORCING
APPROACHES AND PUSHES THROUGH AREA . SOME 4RA- BR OVC020 BEHIND FRNT
WITH GRDL IMPVMENT SATURDAY.
SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
CONVECTION REALLY GETTING UNDERWAY NOW. ETA AND GFS HAVE COME MORE
IN LINE WITH A SOLUTION FOR A SPEEDIER PASSAGE OF THE LOW WITH A
MORE SOUTHERLY TRACK. WILL GO WITH FLOOD WATCH AS PRECPBLE WATERS
BETWEEN 1.5 AND 2 INCHES..THOUGH FASTER MOVEMENT MAY HOLD DOWN FINAL
AMOUNTS. WILL INCLUDE CHC SEVERE WITH LIS -4 TO -6. WILL CONTINUE
WITH LIKELY IN THE MORNING FAR EASTERN ZNS AND CUT TO CHANCE FURTHER
WEST IN THE A.M. CLEARING SAT NIGHT AND MS SUNDAY AS RIDGE BUILDS
ACROSS.
LONG TERM (MONDAY THROUGH FRIDAY)...
SFC RIDGE HOLDS OFF PRECIP UNTIL WEDNESDAY WITH APPROACH OF SHORT WV
THAT TAKES UNTIL FRIDAY TO CLEAR THE FA. SE SFC RIDGE BUILDS
WESTWARD TO KEEP FA DRY THEN.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 TODAY
AND TONIGHT.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029-030 TODAY AND TONIGHT.
WV...FLOOD WATCH FOR ZONES WVZ001>004 TODAY AND TONIGHT.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 956 AM EDT FRI AUG 20 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-210920- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 956 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MIDNIGHT. THE PRIMARY THREAT APPEARS TO BE FROM DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. A TORNADO CANNOT BE RULED OUT. ALSO HEAVY RAINS ACCOMPANYING THESE STORMS CAN CAUSE PONDING OF WATER ON ROADWAYS AND LOWLAND FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER ACTIVATION WILL BE LIKELY TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 106 PM EDT FRI AUG 20 2004 OHZ048-057-058-068-201800- COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-NOBLE OH- 106 PM EDT FRI AUG 20 2004 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... COSHOCTON...GUERNSEY...MUSKINGUM AND NOBLE... AT 1256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF DILLON STATE PARK TO 11 MILES SOUTH OF RURALDALE....MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CAMBRIDGE... COOPERDALE... COSHOCTON...CUMBERLAND...DILLON STATE PARK...HIGH HILL... NEW CONCORD... SENECAVILLE AND ZANESVILLE KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 201 PM EDT FRI AUG 20 2004 PAZ016-023-201845- INDIANA PA-JEFFERSON PA- 201 PM EDT FRI AUG 20 2004 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... JEFFERSON AND INDIANA... AT 152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS FORMING 4 MILES SOUTH OF PLUMVILLE....MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... GLEN CAMPBELL...MARION CENTER...PLUMVILLE AND PUNXSUTAWNEY KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 257 PM EDT FRI AUG 20 2004 PAZ021>023-030-201945- ALLEGHENY PA-ARMSTRONG PA-INDIANA PA-WESTMORELAND PA- 257 PM EDT FRI AUG 20 2004 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ARMSTRONG...INDIANA...WESTMORELAND AND ALLEGHENY... AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLUM TO 8 MILES SOUTH OF APOLLO TO 8 MILES SOUTH OF SHELOCTA...OR ALONG A LINE EXTENDING FROM PLUM TO 4 MILES WEST OF SALTSBURG TO 7 MILES WEST OF HOMER CITY....MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... APOLLO...CROOKED CREEK LAKE PARK...ELDERTON...FORD CITY... FREEPORT...NATRONA HEIGHTS...NEW KENSINGTON...PLUM...SHELOCTA... SPRINGDALE AND VANDERGRIFT KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL CHERRY TREE 40.73N 78.81W
08/20/2004 1.00 INCH INDIANA PA SKYWARN SPOTTER
QUARTER SIZED HAIL RE3PRTED IN CHERRY TREE ALONG WITH 40
MPH WIND GUSTS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG CALCUTTA 40.68N 80.58W
08/20/2004 COLUMBIANA OH SKYWARN SPOTTER
TREE REPORTED DOWN ON LISBON ROAD IN CALCUTTA.
&&The Pittsburgh radar (KPBZ), 39 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418336.